Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 16, NWS Albuquerque, NM

May 8, 2017De Baca County, Guadalupe County, Quay County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 8, 2017, 3:58 PM MDT for De Baca County, Guadalupe County, Quay County, New Mexico. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2017, 3:58 PM MDT (21:58 UTC)
Expired
May 8, 2017, 4:45 PM MDT
In force
47 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties De Baca County, NM, Guadalupe County, NM, Quay County, NM

The radar

The Cannon AFB radar (KFDX), 65 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 4:06 PM MDTHAIL 0.886 W Fort Sumner, NM
May 8, 4:44 PM MDTHAIL 1.5Fort Sumner, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.0 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2017-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2017-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -199 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2546 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-199 m²/s²
0-3 km storm-relative helicity
-187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

470 
WUUS55 KABQ 082158
SVRABQ
NMC011-019-037-082245-
/O.NEW.KABQ.SV.W.0016.170508T2158Z-170508T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
358 PM MDT MON MAY 8 2017

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  North central De Baca County in east central New Mexico...
  Western Quay County in east central New Mexico...
  East central Guadalupe County in east central New Mexico...

* Until 445 PM MDT.

* At 358 PM MDT, a severe thunderstorm was located 7 miles west of
  Fort Sumner, moving north at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Fort Sumner, Puerto De Luna, Sumner Lake State Park and Sumner
  Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

&&

LAT...LON 3439 10423 3435 10444 3489 10465 3487 10407
TIME...MOT...LOC 2158Z 166DEG 32KT 3445 10436 

HAIL...1.00IN
WIND...60MPH
 
$$

34
1 follow-up statement
938 
WWUS55 KABQ 082213
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
413 PM MDT MON MAY 8 2017

NMC011-019-037-082245-
/O.CON.KABQ.SV.W.0016.000000T0000Z-170508T2245Z/
De Baca-Quay-Guadalupe-
413 PM MDT MON MAY 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR NORTH CENTRAL DE BACA...WESTERN QUAY AND EAST CENTRAL GUADALUPE
COUNTIES...

At 413 PM MDT, a severe thunderstorm was located near Sumner Lake, or
9 miles northwest of Fort Sumner, moving north at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Sumner Lake State Park and Sumner Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3451 10421 3447 10442 3489 10465 3487 10407
TIME...MOT...LOC 2213Z 169DEG 27KT 3455 10437 

HAIL...1.25IN
WIND...60MPH
 
$$

34

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:05 PM MDT, 53 minutes earlier.

Area forecast discussion, May 8, 3:05 PM MDT, 53 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
305 PM MDT Mon May 8 2017

.SYNOPSIS...
A vigorous upper level low currently found over the northern Baja
region will slowly track over the Southwest area including northern
and central New Mexico through most of this week. Precipitation in
the form of higher elevation snow, severe weather and heavier rain
will occur during this event although favor northern and eastern
areas the most. High temperatures will also be below normal through
Thursday. A warming trend will start up on Friday and last through
Monday next week due to ridging.

&&

.DISCUSSION...
SPC expanded the severe weather threat this morning and this jives
with the significant moisture advection originating from the high
plains and Gulf region. With the upper low currently over the
northern Baja...a severe weather outbreak signature is very possible
late this afternoon into the overnight hours. Lots of significant
wind shear combined with heavy juice and upper level diffluence
usually spells unusual activity. A watch issuance is likely.

Made some tweaks to the modeled PoP and temp fields but didn't make
may big changes. Models are pretty similar and the continuity has
been there as well. Adjusted high temps lower than model guidance
across some northern areas Tue/Wed due to heavy cloud cover and the
upper low position. Raised overnight lows slightly due to cloud cover
and higher dewpoints. Did reduced QPF numbers along the east slopes
of the Sangres but that is the bulls eye area and expect amounts up
to 1.5 inches and perhaps even higher. Snow is relegated to the
higher peaks so impact will be much less but looking at some heftier
amounts around Santa Fe Baldy. Perhaps over 1 foot. Folks recreating
in the back country will need to take note of the expected changing
weather conditions there. Model timing with the departing low still
looks to be intact and for Thur.

Models continue to show transitory ridging Friday through Monday.
Temperatures will warm accordingly and went a little above model
guidance for highs during this period due to deeper southerly flow
and height rises. Cant rule out some drier storms favoring the
northern mtns.

The next low is progged for the latter half of next week. Suspect
the dryline would become active across the east during that period
and some wind issues elsewhere. Perhaps some northern mtn
precipitation as well.

50

&&

.FIRE WEATHER...
A Pacific low off the northern Baja Coast will bring in breezy and
gusty south winds across NM today. Winds will reach 15-25 mph across
the area, with occasional gusts 35-45 mph possible. Divergence aloft
will destabilize the atmosphere to allow for afternoon thunderstorm
activity, initially firing up over the northern mtns. Storm activity
will expand later this afternoon, with the potential for isolated
severe storms over the eastern plains. Erratic gusty winds with
frequent cloud to ground lightning can be expected with thunderstorms
today. The strongest storms will be capable of 60 mph wind gusts and
hail size of one inch or greater. Thunderstorms that develop in the
west will be mostly dry. Storm motion will be from the S to N at
15-25 mph. Breezy conditions and RH below 15 percent across much of
the west will allow for a couple hours of critical fire conditions
over the SE portion of NM Fire Zone 101 from Mt. Taylor north to Hwy
550.

Overnight, Gulf moisture will continue to push west, thanks to the
strong upper low to our southwest. This will set up strong gap winds
through the central mtns into the Rio Grande Valley, including the
ABQ metro area. Tuesday will see another round of afternoon
thunderstorm activity, shifted a bit further north and east. Mixing
hgts and vent rates drop considerable Tuesday across the northern
and central mtn chain.

The center of the low moves over NM slowly Wednesday into Thursday,
keeping mixing hgts poor to fair across NM. Much cooler temperatures
filter into NM Wednesday helping to keep RH above critical for the
remainder of the week. Colder temperatures and wrap around moisture
should allow for the possibility of high elevation snow atop the
northern mtn peaks Wednesday night into Thursday morning. As the low
pushes off into the U.S. central plains Friday, a high amplitude
ridge begins to build in for the weekend. A drying and warming trend
will take place for the weekend, with minimum RH expected to also
drop below 15 percent. This could allow for critical fire conditions
to develop over western NM for the weekend, although winds look to
be the limiting factor at this time.

&&

.AVIATION...
18Z TAF CYCLE
VFR conditions across NM currently, with cumulus beginning to develop
over the higher terrain. Afternoon thunderstorm activity will focus
over the northern mtns, with isolated to scattered severe storms
possible over the eastern plains, which includes KROW and KTCC.
Storm motion will generally be from the S to N at 15-25kts with
frequent cloud to ground lightning and erratic gusty winds near
thunderstorms. Occasional MVFR cigs could develop in areas of storm
activity. Gusty S/SE winds pick up in the early afternoon hours.
Gulf moisture surges into the area overnight, providing strong gap
winds into ABQ and AEG from 23Z and through the morning hours
Tuesday. Gusty SE winds also reach SAF and LVS overnight, persisting
through the end of the TAF cycle. MVFR cigs possible Tuesday morning
with increased Gulf moisture for eastern TAF sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  49  70  40  62 /  20  40  30  40
Dulce...........................  40  62  34  57 /  30  70  40  80
Cuba............................  44  63  34  55 /  30  50  30  70
Gallup..........................  41  60  31  57 /  20  40  30  50
El Morro........................  39  58  30  49 /  30  40  30  60
Grants..........................  42  63  33  54 /  30  30  30  50
Quemado.........................  42  58  34  54 /  40  30  30  50
Glenwood........................  39  64  36  65 /  50  40  30  40
Chama...........................  39  57  32  53 /  40  80  50  90
Los Alamos......................  49  59  41  56 /  50  80  30  60
Pecos...........................  45  57  36  56 /  70  90  40  50
Cerro/Questa....................  44  61  35  54 /  70  90  60  70
Red River.......................  36  52  30  48 /  80  90  70  70
Angel Fire......................  37  52  30  50 /  80  90  60  70
Taos............................  44  62  35  56 /  60  80  50  70
Mora............................  44  53  37  54 /  80  90  50  60
Espanola........................  50  68  42  62 /  40  70  30  50
Santa Fe........................  51  60  40  57 /  60  80  30  50
Santa Fe Airport................  50  65  39  61 /  50  70  20  40
Albuquerque Foothills...........  54  69  44  63 /  50  50  30  40
Albuquerque Heights.............  55  71  45  65 /  40  40  20  40
Albuquerque Valley..............  54  73  45  66 /  40  30  20  30
Albuquerque West Mesa...........  53  73  44  66 /  40  40  20  40
Los Lunas.......................  52  75  43  67 /  40  30  20  30
Rio Rancho......................  52  72  44  66 /  40  40  20  40
Socorro.........................  52  73  45  67 /  40  10  20  40
Sandia Park/Cedar Crest.........  48  64  38  59 /  60  70  30  60
Tijeras.........................  51  67  41  61 /  60  60  30  50
Moriarty/Estancia...............  46  65  38  61 /  60  70  20  50
Clines Corners..................  46  60  38  58 /  60  80  30  40
Gran Quivira....................  50  68  40  61 /  40  30  20  30
Carrizozo.......................  50  69  42  64 /  40  20  20  20
Ruidoso.........................  45  64  38  59 /  60  30  20  20
Capulin.........................  47  63  42  61 /  60  60  60  60
Raton...........................  48  66  42  65 /  60  60  50  50
Springer........................  49  66  43  66 /  70  70  50  50
Las Vegas.......................  47  60  39  59 /  70  80  40  40
Clayton.........................  54  72  49  68 /  40  50  60  40
Roy.............................  50  65  44  64 /  60  60  60  40
Conchas.........................  57  74  52  71 /  50  60  60  30
Santa Rosa......................  53  75  47  70 /  60  60  40  20
Tucumcari.......................  58  78  52  75 /  50  50  60  30
Clovis..........................  57  76  52  74 /  40  30  60  30
Portales........................  60  77  53  75 /  40  30  60  20
Fort Sumner.....................  58  79  51  73 /  50  30  60  20
Roswell.........................  59  83  52  78 /  40  20  40  10
Picacho.........................  53  75  46  70 /  60  30  20  10
Elk.............................  50  69  41  64 /  60  20  10  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

50
Hazardous weather outlook, May 8, 10:49 AM MDT, 5 hours 9 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Albuquerque NM
1049 AM MDT Mon May 8 2017

NMZ501>540-091100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
1049 AM MDT Mon May 8 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms between 3pm and 11pm
MDT across the eastern third of New Mexico. This includes the I-25
corridor from just east of Las Vegas to Raton Pass as well as the I40
corridor from Clines to the Texas state line. The main threats will
be large and very large hail up to 2.00 inches in diameter and wind
gusts of 60 mph or higher. An isolated tornado cannot be ruled out
across the east central and southeast plains.

In western New Mexico, a couple of hours of localized critical fire
weather conditions will be possible, mainly around the continental
divide this afternoon as winds strengthen with low humidity. In
addition, a few stray showers and dry thunderstorms producing very
little rainfall, but strong wind gusts to 50 mph will be possible in
western New Mexico today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to severe thunderstorms are expected again across
eastern New Mexico Tuesday and Wednesday afternoon's and evening's
with large hail and damaging winds possible. The highest risk will be
in Curry and Roosevelt Counties on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

50

In the hours before

Special weather statement, May 8, 3:49 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
349 PM MDT MON MAY 8 2017

NMZ528-529-531-532-082215-
Far Northeast Highlands-Eastern San Miguel County-Harding
County-Northeast Highlands-
349 PM MDT MON MAY 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN MIGUEL...WEST
CENTRAL HARDING AND SOUTHEASTERN MORA COUNTIES UNTIL 415 PM MDT...

At 349 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Maes, or 23 miles southwest of Mosquero, moving north
at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Solano.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3551 10425 3555 10448 3597 10448 3591 10402
TIME...MOT...LOC 2149Z 192DEG 29KT 3564 10434

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 6:30 PM MDTSpecial Weather StatementABQHarding, Union45 min
May 7, 7:14 PM MDTSpecial Weather StatementABQUnion46 min
May 7, 7:58 PM MDTSpecial Weather StatementABQUnion47 min
May 7, 8:54 PM MDTSpecial Weather StatementABQUnion51 min
May 8, 3:49 PM MDTSpecial Weather StatementABQHarding26 min
May 8, 4:05 PM MDTSevere Thunderstorm WarningABQHarding, Mora, San Miguel40 min
May 8, 4:12 PM MDTSpecial Weather StatementABQDe Baca18 min
May 8, 4:16 PM MDTSevere Thunderstorm WarningABQDe Baca29 min
May 8, 4:43 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe, Quay47 min
May 8, 4:47 PM MDTSpecial Weather StatementABQGuadalupe28 min
May 8, 4:51 PM MDTSevere Thunderstorm WarningABQGuadalupe39 min
May 8, 5:14 PM MDTSevere Thunderstorm WarningABQHarding46 min
May 8, 5:23 PM MDTSevere Thunderstorm WarningABQSan Miguel23 min
May 8, 5:27 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe, Quay48 min
May 8, 5:31 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel29 min
May 8, 5:33 PM MDTSevere Thunderstorm WarningABQHarding, Mora, San Miguel27 min
May 8, 5:50 PM MDTSevere Thunderstorm WarningABQChaves40 min
May 8, 5:56 PM MDTSevere Thunderstorm WarningABQHarding49 min
May 8, 5:58 PM MDTSevere Thunderstorm WarningABQHarding, Mora, San Miguel25 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.